Pennsylvania, 2007

Hail in Pennsylvania, July 13, 2007

July 13, 2007 · NWS PBZ · 1 event in 1 county or zone

An isolated severe thunderstorm developed well ahead of a cold front moving east from the Great lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An isolated severe thunderstorm developed well ahead of a cold front moving east from the Great lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 13, 2:01 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 13, 2:01 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 PM EDT FRI JUL 13 2007

.SYNOPSIS...
A PASSING COLD FRONT WILL BRING SCATTERED THUNDERSTORMS WITH HAIL
AND GUSTY WINDS THIS EVENING. A SECOND COLD FRONT CAN BRING ANOTHER
ROUND OF GUSTY THUNDERSTORMS LATE SATURDAY NIGHT OR SUNDAY.
A WARM FRONT FROM THE SOUTH WILL BRING WARMER AND MORE HUMID
CONDITIONS EARLY NEXT WEEK AND A COUPLE PERIODS OF THUNDERSTORMS.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS PREDICTED BY RECENT SREF MODELS, RECENT RADAR DATA SHOWS A COUPLE
WEST-EAST ORIENTED BANDS OF SCATTERED THUNDERSTORMS MOVING EASTWARD
THROUGH THE UPPER OHIO VALLEY. RADAR DOPPLER AND REFLECTIVITY DATA
COUPLED WITH SURFACE DATA SHOWS GUSTY WINDS AND HAIL CAN OCCUR, AND
THIS HAS BEEN INCLUDED IN THE FORECAST FOR THE EVENING PERIOD. WILL
ALSO MONITOR RAINFALL AMOUNTS, AS EASTWARD MOVING CELLS WILL BE
TRAINING OVER SOME LOCATIONS. NEED ABOUT 2 INCHES OF RAIN IN LESS
THAN 3 HOURS BEFORE FLOODING CONCERNS ARISE.

SHORTLY AFTER SUNSET, INSTABILITY WILL DIMINISH AND THUNDERSTORM
THREAT SUBSIDE REST OF TONIGHT INTO SATURDAY, AS SREF MODEL RUNS
SHOW WEAK HIGH PRESSURE PROVIDING ENOUGH SUBSIDENCE TO CAP LATE DAY
CONVECTION SATURDAY. FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF
NAM AND GFS MOS VALUES.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
RECENT GFS AND SREF MODEL RUNS SHOW A SECOND COLD FRONT MOVING
THROUGH THE UPPER OHIO VALLEY SUNDAY. THE ASSOCIATED LIFT AND
INSTABILITY WILL INDUCE BANDS OF SCATTERED THUNDERSTORMS. WILL BE
MONITORING SEVERE THREAT, AS SPC HAS A SLIGHT RISK AREA JUST TO THE
EAST FOR SUNDAY. FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF NAM
AND GFS MOS VALUES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
RECENT GFS AND ECMWF MODEL RUNS CONTINUE TO SHOW AN INCREASED
ADVECTION OF GULF MOISTURE INTO THE UPPER OHIO VALLEY MONDAY INTO
WEDNESDAY NIGHT. THIS COULD INDUCE A COUPLE EPISODES OF
THUNDERSTORMS STARTING MONDAY NIGHT AND NOT ENDING UNTIL A COLD
FRONTAL BAND OF THUNDERSTORMS EXITS THE UPPER OHIO VALLEY WEDNESDAY
NIGHT OR EARLY THURSDAY. TEMPERATURES AND DEW POINTS (ABSOLUTE
HUMIDITY VALUES) WILL BE HIGHER THAN NORMAL AS INDICATED BY GFS MOS
AND HPC GUIDANCE.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
WAVE AND WEAK SURFACE BOUNDARY WILL CROSS THE REGION THIS AFTERNOON
AND EVENING...PRODUCING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
MVFR CONDITIONS CAN BE EXPECTED IN AND NEAR ANY PRECIPITATION.
THERE CAN ALSO BE GUSTS OVER 30KTS AND HAIL. GENERALLY VFR
CONDITIONS ARE EXPECTED FOR MUCH OF SATURDAY...BEFORE A COLD FRONT
CROSSES THE REGION SATURDAY NIGHT. DISTURBED WEATHER CAN THEN BE
EXPECTED TO LAST THROUGH TUESDAY CAUSING EPISODES OF MVFR FLIGHT
CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 13, 3:44 AM EST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 AM EDT FRI JUL 13 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
444 AM EDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 12:44 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
144 PM EDT FRI JUL 13 2007

OHZ057-131845-
MUSKINGUM OH-
144 PM EDT FRI JUL 13 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MUSKINGUM...

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER DILLON STATE PARK...MOVING EAST
AT 5 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 35 MPH...IN ADDITION TO BRIEF HEAVY DOWNPOURS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADAMSVILLE...BRIDGEVILLE...CHANDLERSVILLE...DILLON STATE PARK...
  DRAKE...FERNCLIFF...NORWICH...OTSEGO AND ZANESVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 13, 1:29 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT FRI JUL 13 2007

OHZ058-131930-
GUERNSEY OH-
229 PM EDT FRI JUL 13 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
GUERNSEY...

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES WEST OF CAMBRIDGE...MOVING
EAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND
GUSTS TO 40 MPH...IN ADDITION TO BRIEF HEAVY DOWNPOURS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BYESVILLE...CAMBRIDGE...OLD WASHINGTON...QUAKER CITY...SALT FORK
  STATE PARK AND SENECAVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 13, 1:47 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT FRI JUL 13 2007

PAZ020-021-029-WVZ001-132000-
BEAVER-ALLEGHENY-WASHINGTON-HANCOCK-
INCLUDING THE CITIES OF...ALIQUIPPA...BEAVER FALLS...AMBRIDGE...
MONACA...BEAVER...PITTSBURGH METRO AREA...WASHINGTON...
CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...
MCMURRAY...TORONTO
247 PM EDT FRI JUL 13 2007

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 25 MPH...
AFFECTING RACCOON CREEK STATE PARK BY 255 PM...IMPERIAL AND MOON
BY 315 PM...AND DOWNTOWN PITTSBURGH BY 345 PM. EXPECT WIND GUSTS
TO 40 MPH...BRIEF HEAVY RAIN...CLOUD TO GROUND LIGHTNING...AND
PEA SIZED HAIL.
Special weather statement, Jul 13, 2:06 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT FRI JUL 13 2007

OHZ057>059-068-WVZ003-004-132030-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-OHIO-MARSHALL-
INCLUDING THE CITIES OF...ZANESVILLE...CAMBRIDGE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...CALDWELL...WHEELING...MOUNDSVILLE
306 PM EDT FRI JUL 13 2007

THROUGH 430 PM...SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT
25 MPH ACROSS EAST CENTRAL OHIO AND THE PANHANDLE OF WEST
VIRGINIA. THE STRONGEST STORMS WILL AFFECT THE ZANESVILLE...RICH
HILL...BARNESVILLE...AND WHEELING AREAS...AND ARE CAPABLE OF
PRODUCING CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...WIND
GUSTS TO 40 MPH...AND PEA SIZED HAIL.
Special weather statement, Jul 13, 2:41 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT FRI JUL 13 2007

PAZ021-132015-
ALLEGHENY PA-
341 PM EDT FRI JUL 13 2007

...THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY...

AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER GREEN TREE AND BRENTWOOD BORO,
MOVING SOUTH EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DOWNTOWN PITTSBURGH...MCKEESPORT...MONROEVILLE...MOUNT LEBANON...
  THE SOUTH SIDE...TURTLE CREEK...WEST MIFFLIN AND WILKINSBURG.

THESE HAVE BEEN PRODUCING PEA-SIZED HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The radar

The Pittsburgh radar (KPBZ), 28 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Allegheny

When
July 13, 2:50 PM EST
Where
Allegheny County, 3 mi SE of Pittsburgh
Measured
0.75 in hail
Reported by
Public
Coordinates
40.399, -79.940

The public reported penny size hail southeast of Pittsburgh.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48194.